Ocular Side Effects of Bisphosphonates: A Review of Literature
Published: 1 February 2023
Journal of Ocular Pharmacology and Therapeutics , Volume 39, pp 3-16; https://doi.org/10.1089/jop.2022.0094
Abstract: In rare cases, bisphosphonates are well established to cause ocular inflammation, presenting as uveitis, episcleritis, scleritis, orbital inflammation, and/or conjunctivitis. Some reports of bisphosphonate-associated neuro-ophthalmic complications also exist. We identified 101 reports in the literature relating to bisphosphonate-associated ocular complications. In a great majority of cases, symptoms resolve after discontinuation of the drug and anti-inflammatory treatment. Many cases recur if rechallenged with the same bisphosphonate. First-generation nonamino bisphosphonates, including clodronate and etidronate, are not associated with ocular inflammation. Only 2nd- and 3rd-generation amino bisphosphonates, including pamidronate, alendronate, risedronate, ibandronate, and zoledronate are associated with these complications. The mechanism of bisphosphonate-induced ocular inflammation may be related to activation of γ/δ T cells or M1 macrophages. Intravenous forms, such as pamidronate and zoledronate, tend to have higher rates and faster onset of ocular inflammation, generally presenting within days of infusion. In oral bisphosphonates, such as alendronate and risedronate, these complications present with more sporadic timing. Rates of complications are also higher when bisphosphonates are used for malignancy, as doses tend to be higher compared with doses for osteoporosis.
Keywords: bisphosphonate / ocular adverse effect / uveitis / scleritis / orbital inflammation
Scifeed alert for new publicationsNever miss any articles matching your research from any publisher
- Get alerts for new papers matching your research
- Find out the new papers from selected authors
- Updated daily for 49'000+ journals and 6000+ publishers
- Define your Scifeed now
Click here to see the statistics on "Journal of Ocular Pharmacology and Therapeutics" .